Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 37, NWS Anchorage, AK

April 4, 2009

NWS Anchorage, AK issued this blizzard warning at Apr 4, 2009, 4:05 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 4:05 PM AKDT (00:05 UTC)
Expired
Apr 4, 2009, 8:42 PM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 050005
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
405 PM AKDT SAT APR 4 2009

AKZ195-051100-
/X.UPG.PAFC.WW.Y.0018.000000T0000Z-090405T1400Z/
/X.NEW.PAFC.BZ.W.0037.090405T0005Z-090405T1100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
405 PM AKDT SAT APR 4 2009

...BLIZZARD WARNING IN EFFECT UNTIL 3 AM AKDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT UNTIL
3 AM AKDT SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

A WEATHER FRONT APPROACHING FROM THE WEST IS SPREADING SNOW WIND
AND BLOWING SNOW ACROSS THE PRIBILOF ISLANDS. BE PREPARED FOR
SOUTHERLY WINDS UP TO 35 MPH AND NEAR ZERO VISIBILITIES AT TIMES.
THE FRONT WILL PASS OVER THE ISLANDS LATE THIS EVENING. WINDS
SPEEDS ARE EXPECTED TO DIMINISH AND VISIBILITIES IMPROVE LATE
TONIGHT AS THE FRONT MOVES OFF TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
1 follow-up statement
000 
WWAK42 PAFC 050442
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
842 PM AKDT SAT APR 4 2009

...BLIZZARD WARNING IS CANCELLED...


AKZ195-050545-
/X.CAN.PAFC.BZ.W.0037.000000T0000Z-090405T1100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
842 PM AKDT SAT APR 4 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 



$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 4, 4:00 AM AKDT, 12 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 4:00 AM AKDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKDT SAT APR 4 2009

.ANALYSIS AND UPPER LEVELS...
A 996 MB LOW IS EVIDENT ON SATELLITE IMAGERY OVER THE NORTHERN GULF
OF ALASKA. A ROBUST 979 MB NORTH PACIFIC LOW IS CURRENTLY WELL
SOUTHWEST OF SHEMYA. WATER VAPOR IMAGERY SHOWS DEEP MOISTURE
TRANSPORT FROM THE SUBTROPICS AHEAD OF THIS SYSTEM. A FRONT
ASSOCIATED WITH THIS LOW IS MOVING ACROSS THE CENTRAL BERING SEA AND
ALEUTIANS. IN THE UPPER LEVELS...A DEEP TROUGH IS CENTERED OVER THE
MAINLAND AND GULF OF ALASKA. ANOTHER TROUGH IS DEEPENING OVER THE
WESTERN ALEUTIANS AND BERING SEA. TRANSITORY RIDGING OVER THE EASTERN
BERING AND ALEUTIANS IS LOCATED BETWEEN THESE TROUGHS.

.MODEL DISCUSSION...
MODEL CONSENSUS IS GOOD THROUGH MONDAY. DIFFERENCES BEGIN TO INCREASE
BETWEEN MODEL SOLUTIONS AFTER THIS TIME. OVERALL HANDLING OF THE
NORTH PACIFIC LOW MOVING INTO THE BERING SEEMS TO BE GOOD
THOUGH...AND IS THE MAIN FORECAST CHALLENGE THROUGH THE NEXT SEVERAL
DAYS. THE GFS CONTINUES TO BE THE MODEL OF CHOICE DUE TO GOOD
INITIALIZATION AND CONSISTENCY.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
AS THE GULF LOW MOVES NORTHEAST AND DISSIPATES THROUGH THE
WEEKEND...PROGRESSIVE HIGH PRESSURE WILL MOVE ACROSS SOUTHCENTRAL.
PESKY SNOW SHOWERS WILL BE SLOW TO CLEAR OUT OF PRINCE WILLIAM SOUND
AND THE COPPER RIVER BASIN TODAY. SUNDAY WILL BRING DRY CONDITIONS
OVER ALMOST ALL OF SOUTHCENTRAL...WITH MOISTURE PUSHING BACK INTO THE
AREA ON MONDAY.

.SOUTHWEST...
MAINLY QUIET CONDITIONS OVER THE WEEKEND AS HIGH PRESSURE MOVES EAST
OF THE AREA. THE AKPEN WILL SEE INCREASED MOISTURE TONIGHT INTO
SUNDAY AS THE FRONT ASSOCIATED WITH THE NORTH PACIFIC LOW MOVES EAST.
EXPECT A RAIN SNOW MIX DUE TO STRONG WARM ADVECTION AHEAD OF THE
FRONT. SCATTERED SNOW SHOWERS WILL BE MOVING INTO WESTERN PORTIONS OF
THE KUSKOKWIM DELTA AND BRISTOL BAY LATE SUNDAY AS THE FRONT MOVES
INTO THAT AREA AS WELL.

.BERING SEA AND ALEUTIANS...
PRECIPITATION ASSOCIATED WITH THE AFOREMENTIONED FRONT WILL BE MOVING
ACROSS THE CENTRAL AND EASTERN ALEUTIANS TODAY INTO TONIGHT. WARM AIR
WILL MEAN MOST LOCATIONS WILL SEE PLAIN RAIN. THE PRIBILOFS WILL
START AS SNOW TONIGHT BEFORE TRANSITIONING TO A RAIN SNOW MIX
TOMORROW. AS THE LOW MOVES INTO THE BERING LATE TODAY...RAIN AND SNOW
SHOWERS WILL PERSIST ACROSS THE AREA INTO THE BEGINNING OF NEXT WEEK.

.LONG TERM FORECAST...
THE UPPER TROUGH WILL BE ESTABLISHING ITSELF OVER THE BERING SEA
THROUGH NEXT WEEK...WITH VARIOUS SURFACE LOWS MOVING FROM THE NORTH
PACIFIC ALONG THE ALEUTIANS. ALBEIT LESS PROGRESSIVE THAN
RECENTLY...CONDITIONS WILL STILL REMAIN ACTIVE ACROSS SOUTHWEST AND
SOUTHCENTRAL ALASKA THROUGH THE END OF THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE...120 130 132 150 155 170 172 185
         HEAVY FREEZING SPRAY...121 129 165
FIRE WEATHER...NONE

NRH APR 09

In the hours before

Special weather statement, Apr 4, 1:15 PM AKDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
115 PM AKDT SAT APR 4 2009

AKZ121-050400-

...BLOWING ASH POSSIBLE THROUGH EARLY EVENING FOR PARTS OF THE
WESTERN KENAI PENINSULA SOUTH OF NINILCHIK...

THIS MORNINGS ERUPTION OF REDOUBT VOLCANO AT 600 AM AKDT RESULTED IN
ASH FALLING OVER THE WESTERN KENAI PENINSULA SOUTH OF NINILCHIK.  IN
ADDITION...NORTHERLY WINDS HAVE INCREASED TO 20 TO 25 MPH IN GUSTS
EARLY THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE UNTIL EARLY THIS
EVENING...BEFORE EVENTUALLY SUBSIDING.  THIS IS RESULTING IN AREAS OF
BLOWING ASH...ESPECIALLY AROUND THE KACHEMAK BAY AREA.

PEOPLE ARE URGED TO LIMIT OUTDOOR ACTIVITIES WHILE THE ASH IS BEING
BLOWN AIRBORNE BY THE WIND...AS THERE IS LITTLE DIFFERENCE BETWEEN
ASH FALLING FROM THE SKY AND ASH BEING BLOWN AROUND NEAR THE SURFACE
BY THE WIND.

THIS STATEMENT WILL ONLY BE UPDATED IF CONDITIONS CHANGE.

CASSELL

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:00 PM AKDTSmall Craft AdvisoryAFC3 days
Apr 4, 4:00 PM AKDTSmall Craft AdvisoryAFC60 hr
Apr 5, 4:00 AM AKDTGale WarningAFC36 hr
Apr 5, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.